The Annals of Statistics

A Constrained Formulation of Maximum-Likelihood Estimation for Normal Mixture Distributions

Richard J. Hathaway

Full-text: Open access

Abstract

The method of maximum likelihood leads to an ill-posed optimization problem in the case of a mixture of normal distributions. Estimation in the univariate case is reformulated using simple constraints into an optimization problem having a strongly consistent, global solution.

Article information

Source
Ann. Statist. Volume 13, Number 2 (1985), 795-800.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aos/1176349557

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aos/1176349557

Mathematical Reviews number (MathSciNet)
MR790575

Zentralblatt MATH identifier
0576.62039

Subjects
Primary: 62F10: Point estimation
Secondary: 62F12: Asymptotic properties of estimators

Keywords
Consistency maximum-likelihood estimation normal mixture densities

Citation

Hathaway, Richard J. A Constrained Formulation of Maximum-Likelihood Estimation for Normal Mixture Distributions. Ann. Statist. 13 (1985), no. 2, 795--800. doi:10.1214/aos/1176349557. http://projecteuclid.org/euclid.aos/1176349557.


Export citation